Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 41, NWS State College, PA

May 18, 2004Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 18, 2004, 6:53 PM EDT for Franklin County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:53 PM EDT (22:53 UTC)
Expired
May 18, 2004, 7:30 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WUUS51 KCTP 182253
SVRCTP
PAC055-182330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONT ALTO...OR 5 MILES NORTH OF
  WAYNESBORO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUZERVILLE AROUND 700 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3977 7769 3992 7763 3992 7758 3990 7748
          3973 7747 3973 7756

GRUMM

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:30 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 18, 3:30 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE MAY 18 2004

.SHORT TERM...
WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL
KEEP THIS SHORT.  CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND
NORTH...INCLUDING NORTHERN TIER.  SOME BREAKS OF SUN DURING THE
AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO
THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT.  ACROSS THE
SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE
TYPE STRONGER STORMS POSSIBLE.  BIGGEST THREAT FOR THE SOUTH WILL BE
IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE
ALREADY WET COUNTIES.

COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA
AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW.  THEN THE FRONT
TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS.

.LONG TERM...
BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W
AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER
AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     64  77  60  77 /  50  50  10  30
WILLIAMSPORT   60  77  54  74 /  50  30  10  30
BRADFORD       49  70  52  72 /  50  20  10  40
JOHNSTOWN      58  68  58  73 /  60  60  10  40
ALTOONA        59  73  57  75 /  50  50  10  30
STATE COLLEGE  58  72  56  76 /  50  40  10  30
SELINSGROVE    61  77  56  75 /  50  30  10  30
LANCASTER      62  79  59  79 /  50  40  10  30
YORK           62  79  60  80 /  50  50  10  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033.
     SEVERE THUNDERSTORM WATCH FOR NORTHERN MTNS TIL 10 PM.
&&
Hazardous weather outlook, May 18, 5:16 AM EDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 AM EDT TUE MAY 18 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190912-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
516 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO
PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A
FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR
LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE
NORTHERN MOUNTAINS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 18, 1:59 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT TUE MAY 18 2004

PAZ004>006-010>012-037-041-042-045-046-190200-
CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING
PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN
PA-TIOGA PA-WARREN PA-
159 PM EDT TUE MAY 18 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN...
TIOGA AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 18, 2:36 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT TUE MAY 18 2004

PAZ005-181930-
MCKEAN-
236 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY THROUGH 330 PM...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
BRADFORD TO 11 MILES EAST OF WARREN...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE OVER THE CITY OF BRADFORD AT 240 PM...NEAR
LEWIS RUN AT 250 PM...ELDRED AT 255 PM...REW AT 300 PM AND CORYVILLE
AT 305 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/SOLANO
Local storm report, May 18, 3:22 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             6 E RUSSELL             41.94N 79.02W
05/18/2004  0.88 INCH        WARREN             PA   LAW ENFORCEMENT

            HAIL RANGED FROM ONE HALF INCH TO ONE INCH IN DIAMETER

&&

LAMBERT
Special weather statement, May 18, 4:27 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT TUE MAY 18 2004

PAZ028-056-182130-
JUNIATA-PERRY-
427 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND JUNIATA COUNTIES...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR BLAIN...SPRUCE HILL AROUND 435
PM...KISTLER AROUND 445 PM...LOYSVILLE AROUND 450 PM...LANDISBURG
AROUND 455 PM...SHERMANSDALE...NEW BLOOMFIELD AROUND 505 PM AND
DUNCANNON AROUND 520 PM.

WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

GRUMM
Special weather statement, May 18, 4:36 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE MAY 18 2004

PAZ035-036-182130-
FRANKLIN-FULTON-
436 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND FULTON COUNTIES...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES EAST OF CUMBERLAND...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR LOCUST GROVE AROUND 450 PM...
COVE MILLS AROUND 455 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY
AROUND 510 PM...CLAYLICK AROUND 515 PM...MERCERSBURG AND
MCCONNELLSBURG AROUND 520 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DEVOIR
Special weather statement, May 18, 6:09 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE MAY 18 2004

PAZ063-064-182300-
ADAMS-CUMBERLAND-
609 PM EDT TUE MAY 18 2004

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND AND ADAMS COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SHIPPENSBURG...MOVING EAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR NEWVILLE AROUND 620 PM...
WALNUT BOTTOM AROUND 625 PM...PINE GROVE FURNACE STATE PARK AROUND
640 PM...BENDERSVILLE...MOUNT HOLLY SPRINGS...BIGLERVILLE AROUND 645
PM AND YORK SPRINGS AROUND 700 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AS WELL AS SMALL
HAIL WITH THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:54 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
May 18, 2:16 PM EDTSevere Thunderstorm WarningCTPWarren59 min
May 18, 4:52 PM EDTFlash Flood WarningCTPSomerset3 hr
May 18, 5:02 PM EDTSevere Thunderstorm WarningCTPPerry28 min
May 18, 5:26 PM EDTSevere Thunderstorm WarningCTPFranklin64 min
May 18, 6:23 PM EDTSevere Thunderstorm WarningCTPCumberland67 min
May 18, 7:04 PM EDTSevere Thunderstorm WarningCTPAdams, York56 min
May 18, 7:31 PM EDTFlash Flood WarningCTPClearfield119 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.